Washington, 2003

Tornado in Washington, May 11 to 12, 2003

May 11 to 12, 2003 · NWS OTX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 11, 1:30 PM PST, 3 hours earlier.

Area forecast discussion, May 11, 1:30 PM PST, 3 hours before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT SUN MAY 11 2003

.SYNOPSIS...A COMPLEX WEAK UPPER LEVEL LOW WILL CONTINUE TO TOUCH
OFF SHOWERS AND A FEW AFTERNOON THUNDERSTORMS THROUGH TUESDAY. A
WEAK RIDGE WILL FOLLOW TUESDAY AFTERNOON AND INTO TUESDAY NIGHT
WHICH WILL KEEP MOST LOCATIONS DRY. A COLD FRONT WILL APPROACH US ON
WEDNESDAY BRINGING MORE SHOWER ACTIVITY. MUCH COOLER AND SHOWERY
WEATHER IS FORECAST FOR THE END OF THE WEEK INTO NEXT WEEKEND.

.DISCUSSION...TONIGHT THROUGH WEDNESDAY...COMPLEX WEAK UPPER LEVEL
LOW WITH A VORT LOVE JUST OFF THE OREGON COAST...AND A SMALLER VORT
MAX OVER THE BLUES AND THE NORTHEAST MOUNTAINS THIS AFTERNOON IS
DESTABILIZING THE ATMOSPHERE. SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP DURING THE EVENING HOURS OVER MOST LOCATIONS BEFORE
DIURNALLY BEING SHUT DOWN LATER TONIGHT. OREGON VORT LOBE MOVES
ASHORE MONDAY AFTERNOON AND MOVES ACROSS THE SOUTHERN PORTIONS OF THE
DISTRICT. THIS SHOULD BRING ANOTHER ROUND OF CONVECTION TO ALL AREAS
ESPECIALLY THE BLUES...CAMAS PRAIRIE AND THE SOUTHERN IDAHO
PANHANDLE. VORT MAX MOVES THROUGH MONDAY NIGHT AND A SHORT WAVE
RIDGE WILL MOVE ACROSS US AHEAD OF A DEVELOPING TROF OVER THE GULF
OF ALASKA. TUESDAY LOOKS TO BE THE BEST DAY FOR DRY WEATHER AS GOOD
SUBSIDENCE MOVES ACROSS THE DISTRICT DURING THE DAY AND INTO
TUESDAY NIGHT. BY WEDNESDAY...ASSOCATED COLD FRONT AHEAD OF THE
GULF OF ALASKA TROF WILL MOVE ACROSS THE AREA AND PROVIDE MAINLY
MOUNTAIN SHOWER ACTIVITY MOST LOCATIONS INTO WEDNESDAY NIGHT.

.EXTENDED...THURSDAY THROUGH SUNDAY...
DIFFERENCES BETWEEN THE ECMWF AND GFS HAVE PROMPTED CHANGES TO THE
EXTENDED FORECAST.  ECMWF HAS BEEN CONSIDERED BETTER MODEL TO GO
WITH AFTER COORDINATING WITH NEIGHBORING OFFICES AND LOOKING AT HPC
ANALYSIS. THE GFS BRINGS A COLD TROUGH THROUGH THURSDAY WITH
COOLEST TEMPS FRIDAY AND SHORTWAVE RIDGE SATURDAY. ECMWF HAS BROADER
LONGWAVE PATTERN WITH SLOWER PROGRESSION OF THE TROUGH. SO THURSDAY
LOOKS FAIRLY DRY WITH INCREASING CHANCES OF PRECIPITATION AND COOLER
TEMPERATURES GOING INTO THE WEEKEND. TC

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 045/066/044/068/042/070 22100-
COE 040/065/042/068/041/066 2221-1
PUW 040/067/043/064/043/068 22200-
LWS 050/069/047/072/048/073 44200-
CQV 039/069/041/071/040/075 322001
SPT 039/067/040/069/041/068 3231-1
WWP 038/061/038/064/036/066 3231-1
MWH 045/072/044/075/044/076 110000
EAT 050/074/046/074/047/075 12000-
OMK 044/072/040/075/040/075 22100-

.OTX...NONE.
Hazardous weather outlook, May 11, 3:57 AM PST, 12 hours 33 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-121330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
457 AM PDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Grant

When
May 11, 4:30 PM PST to May 12, 4:30 PM PST
Where
Grant County, 5 mi N of Warden
Rating
F0
Path length
0.1 mi
Path width
0.1 yd
Reported by
LAW ENFORCEMENT
Coordinates
47.033, -119.033

A small tornado briefly touched down over unpopulated farm land during the afternoon of May 11th.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyThe tornado archive for Washington, 2003Warnings in Washington, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355287.